Aspirin use linked to vision loss
Taking at least one aspirin every week is linked to the development of age-related vision loss, according to an Australian study that looked at information collected over 15 years.
Currently, over 100 billion aspirin tablets are consumed every year, the researchers wrote in JAMA Internal Medicine, commonly used in the prevention of heart attacks or strokes.
In 2011, a European study found that seniors who took a daily aspirin were twice as likely to develop vision loss such as macular degeneration, compared to those who did not - prompting new study leader Jie Jin Wang into trying to confirm its findings.
Overall, Wang, from the University of Sydney, and her colleagues had information on 2,389 people over 45. Of those, 257 said they took at least one aspirin every week.
By the end of the study, 63 people had developed so-called wet macular degeneration, the most severe form. A total of 5.8 percent of regular aspirin users developed the vision loss, compared to 2.3 percent of people who did not regularly take aspirin.
"Regular aspirin use is associated with increased risk of incident neovascular (wet) age-related macular degeneration, independent of a history of cardiovascular disease and smoking," Wang and her colleagues wrote.
They warned, though, that there's still not enough evidence to say taking aspirin leads to the condition.
"We still need to accumulate more evidence," Wang said.
But in a commentary published with the study, Sanjay Kaul and George Diamond cautioned that the study had limitations, noting that previous studies had found mixed results when looking at aspirin use and vision loss.
They wrote that the evidence was not convincing enough for doctors to change how they prescribe aspirin, especially with its benefits in preventing heart attack and stroke.
"In the final analysis, decisions about aspirin use are best made by balancing the risks against the benefit in context of each individual's medical history and value judgment," they wrote.
Wang agreed that the findings are not strong enough to support a change in clinical practice, but she said some doctors may want to keep a closer watch on patients at higher risk for macular degeneration who are also using aspirin.